Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 35, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2005, 4:04 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 26 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 4:04 PM MST (23:04 UTC)
- Expired
- Aug 9, 2005, 4:30 PM MST
- In force
- 26 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 15 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:15 PM MST | HEAVY RAIN 1.7 | Mesa, AZ | 1.70 INCHES OF RAIN MEASURED AT BROADWAY AND GREENFIELD SINCE 345 PM |
| Aug 9, 4:20 PM MST | HEAVY RAIN | Mesa, AZ | ROOF COLLAPSED AT 4600 EAST BROADWAY IN MESA DUE TO WEIGHT OF HEAVY RAIN. |
| Aug 9, 4:36 PM MST | FLASH FLOOD | Mesa, AZ | US HIGHWAY 60 CLOSED BETWEEN GREENFIELD AND HIGLEY ROADS DUE TO FLOODING. |
| Aug 9, 4:37 PM MST | FLASH FLOOD | Mesa, AZ | SEVERAL HOMES FLOODED AT MCKELLIPS AND LINDSAY ROADS. |
| Aug 9, 4:37 PM MST | HEAVY RAIN 2.1 | Mesa, AZ | 2.10 INCHES OF RAIN SINCE 345 PM AT BROADWAY AND GREENFIELD ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 092309 FFWPSR AZC013-021-100030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 404 PM MST TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...PARADISE VALLEY... ...MESA...GUADALUPE...GILBERT...CHANDLER NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF APACHE JUNCTION * UNTIL 530 PM MST * AT 357 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. SPOTTERS IN MESA INDICATED RAINFALL RATES OF UP TO 4 INCHES PER HOUR...WITH RAINFALL OF 1 INCH IN 10 MINUTES REPORTED AT BROADWAY AND VAL VISTA IN MESA. * THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3320 11200 3319 11149 3357 11150 3359 11207 $$ CJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:30 PM MST, 34 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM MST, 34 minutes before
AZZ020>028-CAZ030>033-100600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST TUE AUG 9 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A VERY MOIST AIRMASS OVER SOUTHEAST CALIFORNIA...AND SOUTHWEST AND SOUTH CENTRAL ARIZONA WILL LEAD TO A SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH EARLY TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE. LITTLE CHANGE IN THE WEATHER PATTERN THROUGH THIS WEEKEND AS THE MOIST...MONSOONAL AIRMASS WILL RESULT IN A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL. && .DISCUSSION... VERY MOIST AND MODERATELY UNSTABLE AIRMASS OVER THE ENTIRE CWA THIS AFTERNOON. SCATTERED TO NUMEROUS THUNDERSTORMS ACTIVITY ONGOING OVER MOST ZONES AS OF 3 PM. MOST ACTIVE CONVECTION AT THIS TIME IS COURTESY OF A BACKBUILDING MCS CURRENTLY OVER SAN BERNARDINO/MOHAVE COUNTY...AND QUICKLY BUILDING INTO LA PAZ AND ERN RIVERSIDE COUNTY. OTHER CONVECTION CURRENTLY FIRING OVER SRN GILA COUNTY...AND ALONG THE MARICOPA/YAVALPAI COUNTY BORDER. FOR THE REST OF TONIGHT ELECTED TO GO WITH AREAL COVERAGE WORDING DUE TO PRESENT ACTIVITY. FOR MOST ZONES...OVERALL COVERAGE OF PRECIP WILL BE IN THE 30 TO 50 PERCENT RANGE...EXCEPT OVER THE PHOENIX METRO AREA WHERE OUTLFLOW COLLISIONS HAVE GENERATED NUMEROUS CONVECTIVE COMPLEXES. AREAL COVERAGE IN METRO WILL LIKELY BE AT OF ABOVE 60 PERCENT. PRIMARY THREAT THIS AFTERNOON AND TONIGHT WILL BE HEAVY RAINFALL...AS CURRENT TSTMS HAVE BEEN VERY EFFICIENT RAIN PRODUCERS...WITH SEVERAL FLASH FLOOD WARNINGS ISSUED AS OF 3 PM. DUE TO THE MODERATE INSTABILITY...CAPE VALUES OF 500 TO 1000 J/KG....ISOLATED WET MICROBURST ACTIVITY WITH DAMAGING WINDS ARE ALSO POSSIBLE. NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE 300-250MB UPPER HIGH WOBBLES OVER WESTERN NM. INTERESTING TO NOTE THAT THE GFS DEVELOPS WHAT APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX (AND OMEGA BULLSEYE) AND TAKES IT THROUGH THE AREA TOMORROW. AS SUCH THE MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z ON 11 AUG...WITH MET GUIDANCE OF 36 AT THE SAME TIME. AT THIS TIME WILL NOT BUY INTO THIS SOLUTION COMPLETELY...BUT WILL KEEP HIGHER CHANCE TYPE POPS IN MOST AREAS FOR TOMORROW EVENING. FURTHER IN THE EXTENDED...THE MODELS ARE CONSISTENT IN BRINGING A SIGNIFICANT SHORTWAVE NORTH ALONG THE BAJA COAST ON LATE THURSDAY THROUGH SATURDAY. DIFFLUENT FLOW COMBINED WITH A 40 TO 50 KT JET AT 300MB COULD LEAD TO SOME SYNOPTIC SCALE LIFT...AND HENCE SOME TSTM ENHANCEMENT. OPTED NOT TO RAISE POPS AT THIS TIME BUT DEFINITELY BEARS WATCHING AS PLENTIFUL MOISTURE REMAINS OVER THE AREA FOR DEEP CONVECTION. && .AVIATION... DISCUSSION FOR 00Z TAFS. NUMEROUS THUNDERSTORMS WILL AFFECT KPHX/KIWA THROUGH THE EVENING HOURS. HEAVY RAINFALL...LOW VISIBILITY AOB 2SM...LOW CIGS...AND STRONG GUSTY WINDS TO 50 MPH WILL BE POSSIBLE. MORE SCATTERED ACTIVITY WILL OCCUR AT KYUM/KBLH/KIPL. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX FOWLE
Hazardous weather outlook, Aug 9, 5:45 AM MST, 10 hours 19 minutes before
ZCZC PHXHWOPSR ALL TTAA00 KPSR DDHHMM HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 545 AM MST TUE AUG 9 2005 AZZ020>023-025>028-CAZ031>033-100700- GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 545 AM MST (545 AM PDT) TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER DESERTS. .DAY ONE...TODAY ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER- STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH HEAVY RAIN AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING... AZZ024-CAZ030-100700- JOSHUA TREE NATIONAL PARK/JTNP/- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 545 AM MST (600 AM PDT) TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN SOUTHEAST CALIFORNIA. .DAY ONE...TODAY ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER- STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH HEAVY RAIN AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING... HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:21 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 54 min |
| Aug 9, 12:23 PM MST | Flash Flood Warning | PSR | Maricopa | 67 min |
| Aug 9, 1:59 PM MST | Flash Flood Warning | PSR | Yuma | 61 min |
| Aug 9, 3:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 66 min |
| Aug 9, 4:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 57 min |
| Aug 9, 4:45 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.